Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 278, NWS Atlanta, GA

July 7, 2002Harris County, Meriwether County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 7, 2002, 12:11 AM EDT for Harris County, Meriwether County, Georgia. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2002, 12:11 AM EDT (04:11 UTC)
Expired
Jul 7, 2002, 1:00 AM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Harris County, GA, Meriwether County, GA

The radar

The Atlanta radar (KFFC), 63 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 12:20 AM EDTThunderstorm WindCove, GAThe Meriwether county 911 center reported that several trees were blown down across the southern part of the county from Cove to Durand. In addition, a tree fell on a mobile home in Durand.
Jul 7, 12:45 AM EDTThunderstorm WindPine Mtn, GAAn employee of the State Forestry Commission reported that some trees were down on Georgia Highway 190 in the Franklin D. Roosevelt State Park.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2002-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2830 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2002-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2830 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 070411
SVRATL
GAC145-199-070500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1210 AM EDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARRIS COUNTY IN WEST CENTRAL GEORGIA
  SOUTHERN MERIWETHER COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 100 AM EDT

* AT 1207 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SEVERE THUNDERSTORMS FROM 5 MILES EAST OF WARM SPRINGS TO PINE     
  MOUNTAIN...MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...HAMILTON...
  PINE MOUNTAIN...SHILOH AND WARM SPRINGS.

DAMAGING WINDS MAY OCCUR UP TO 10 MILES AHEAD OF THE HEAVY RAIN. GO 
TO A SAFE PLACE UNTIL THE STORMS HAVE PASSED. STAY AWAY FROM WINDOWS

WIND GUSTS TO 70 MPH CAN BE EXPECTED IN THE WARNED AREA.

EXCESSIVE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. MOVE INDOORS 
IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING 
TELEPHONES OR ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3275 8509 3286 8500 3286 8486 3295 8484
          3290 8464 3296 8453 3286 8453 3284 8468
          3272 8468 3267 8490

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:05 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 6, 10:05 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1005 PM EDT SAT JUL 6 2002

UPDATED TONIGHT FORECAST FOR CURRENT TRENDS AND REAL TIME DATA.
DRIER AIR WORKING INTO NORTH GA BORDER ATTM.  BEST INSTABILITY WEST
OF A LINE FROM ATL TO MCN AS SEVERAL OUTFLOW BOUNDARIES PROGRESS
WEST INTO THIS REGION.  ISOLATED STRONG TO SEVERE STORMS STILL
POSSIBLE NEXT COUPLE HOURS AS ATMOSPHERE REMAINS FAIRLY UNSTABLE.  OUTFLOW
BOUNDARIES WILL CONTINUE TO PROVIDE LIFT TO BREAK CAPPING...THOUGH
CONTINUED LOSS OF DIURNAL ENERGY WILL STRENGTHEN CAPPING THROUGH
OVERNIGHT...DECREASING COVERAGE AND DEVELOPMENT.

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

JCD

In the hours before

Local storm report, Jul 6, 8:35 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
835 PM EDT SAT JUL 06 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    WESTON                    GA   0.88 INCH HAIL
07/06/02   WEBSTER                        DIME AND NICKLE SIZE HAIL
                                          REPORTED.

0525 PM    7W WRIGHTSVILLE           GA   0.75 INCH HAIL
07/06/02   JOHNSON                        REPORT OF 1.5 INCHES OF
                                          RAIN IN HALF-HOUR. FLASH
                                          FLOODING.

0530 PM    WRIGHTSVILLE              GA   0.75 INCH HAIL
07/06/02   JOHNSON                        COUPLE OF TREES BLOWN
                                          DOWN AS WELL.

0530 PM    CANOOCHEE                 GA   WIND DAMAGE
07/06/02   EMANUEL                        TREES DOWN.

0620 PM    WRIGHTSVILLE              GA   1.00 INCH HAIL
07/06/02   JOHNSON

0620 PM    HELEN                     GA   WIND DAMAGE
07/06/02   WHITE                          NUMEROUS TREES DOWN EAST
                                          PART OF COUNTY. POWER
                                          OUTAGES. HAIL OF UNKNOWN
                                          SIZE.

0640 PM    LYONS                     GA   WIND DAMAGE
07/06/02   TOOMBS                         TREES AND POWERLINES
                                          DOWN.

0703 PM    WRENS                     GA   1.75 INCH HAIL
07/06/02   JEFFERSON

0710 PM    HARRISON                  GA   WIND DAMAGE
07/06/02   WASHINGTON                     TREES DOWN ALONG 231.

0715 PM    WARNER ROBINS             GA   0.88 INCH HAIL
07/06/02   HOUSTON                        NICKLE AND DIME SIZE HAIL
                                          ALONG WITH HIGH WINDS
                                          REPORTED.

0722 PM    WARNER ROBINS             GA   WIND DAMAGE
07/06/02   HOUSTON                        TREES DOWN ALONG 96.

0725 PM    WARNER ROBINS             GA   1.00 INCH HAIL
07/06/02   HOUSTON

0735 PM    JORDAN                    GA   WIND DAMAGE
07/06/02   WHEELER                        POWERLINES AND TREES DOWN
                                          ALONG 19.
Local storm report, Jul 6, 11:07 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1107 PM EDT SAT JUL 06 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    WESTON                    GA   0.88 INCH HAIL
07/06/02   WEBSTER                        DIME AND NICKLE SIZE HAIL
                                          REPORTED.

0525 PM    7W WRIGHTSVILLE           GA   0.75 INCH HAIL
07/06/02   JOHNSON                        REPORT OF 1.5 INCHES OF
                                          RAIN IN HALF-HOUR. FLASH
                                          FLOODING.

0530 PM    WRIGHTSVILLE              GA   0.75 INCH HAIL
07/06/02   JOHNSON                        COUPLE OF TREES BLOWN
                                          DOWN AS WELL.

0530 PM    CANOOCHEE                 GA   WIND DAMAGE
07/06/02   EMANUEL                        TREES DOWN.

0620 PM    WRIGHTSVILLE              GA   1.00 INCH HAIL
07/06/02   JOHNSON

0620 PM    HELEN                     GA   WIND DAMAGE
07/06/02   WHITE                          NUMEROUS TREES DOWN EAST
                                          PART OF COUNTY. POWER
                                          OUTAGES. HAIL OF UNKNOWN
                                          SIZE.

0640 PM    LYONS                     GA   WIND DAMAGE
07/06/02   TOOMBS                         TREES AND POWERLINES
                                          DOWN.

0703 PM    WRENS                     GA   1.75 INCH HAIL
07/06/02   JEFFERSON

0710 PM    HARRISON                  GA   WIND DAMAGE
07/06/02   WASHINGTON                     TREES DOWN ALONG 231.

0715 PM    WARNER ROBINS             GA   0.88 INCH HAIL
07/06/02   HOUSTON                        NICKLE AND DIME SIZE HAIL
                                          ALONG WITH HIGH WINDS
                                          REPORTED.

0722 PM    WARNER ROBINS             GA   WIND DAMAGE
07/06/02   HOUSTON                        TREES DOWN ALONG 96.

0725 PM    WARNER ROBINS             GA   1.00 INCH HAIL
07/06/02   HOUSTON

0730 PM    LUMBER CITY               GA   WIND DAMAGE
07/06/02   TELFAIR                        TWO POWER LINES DOWN, 2
                                          RAILROAD CROSSING ARMS
                                          DAMAGED, AND A FEW TREES
                                          DOWN.

0735 PM    JORDAN                    GA   WIND DAMAGE
07/06/02   WHEELER                        POWERLINES AND TREES DOWN
                                          ALONG 19.

0810 PM    UNADILLA                  GA   WIND DAMAGE
07/06/02   DOOLY                          SEVERAL TREES DOWN.

0820 PM    ELKO                      GA   1.00 INCH HAIL
07/06/02   HOUSTON                        REPORTED BY 911 CENTER.

0827 PM    PINEHURST                 GA   0.75 INCH HAIL
07/06/02   DOOLY                          REPORTED BY 911 CENTER.

0900 PM    1W FAYETTEVILLE           GA   WIND DAMAGE
07/06/02   FAYETTE                        NUMEROUS TREES DOWN AND
                                          ONE POWER LINE NEAR
                                          GEORGIA HIGHWAY 54E.
                                          PUBLIC REPORT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:08 PM EDTSevere Thunderstorm WarningFFCHouston22 min
Jul 6, 8:15 PM EDTSevere Thunderstorm WarningFFCDooly, Pulaski45 min
Jul 7, 2:07 PM EDTSevere Thunderstorm WarningFFCToombs23 min
Jul 7, 4:39 PM EDTSevere Thunderstorm WarningFFCDooly36 min
Jul 7, 6:28 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.